I think there are a few pieces of information missing from this article to have the full context for this issue.

Akathisia is described as “a rare and little-known side effect of medication, most commonly antipsychotics and certain antidepressants”. There is both truth and untruth in this sentence.

The element of truth is that akathisia is a rare side effect of antidepressants. That’s not to say that it doesn’t happen, but the prevalence is low, meaning it’s unlikely to be on the radar of most GPs.

The element of untruth comes from characterizing akathisia as rare. Akathisia is actually quite common as a side effect of antipsychotic medications, occurring in up to 35% of people taking the older class of antipsychotic medications. It is part of a cluster of potential side effects called extrapyramidal symptoms (EPS), so named because it is thought that they result from changes in dopamine activity in the extrapyramidal region of the brain. This has not been definitively established, which brings the element of the unknown into akathisia.

It’s important to distinguish between classes of medications because the mechanism of action directly impacts the likelihood of EPS. While antipsychotics are used to treat multiple conditions in addition to psychosis, the defining feature of antipsychotic medications is their action at D2-type dopamine receptors. Antidepressants have a number of different mechanisms of action depending on the class of antidepressant, but they do not affect D2 receptors.

Peter Kramer is quoted as describing akathisia as a type of “brain poisoning”, which no further information offered as the basis of this. As someone who would not be alive today without psych meds, I’m getting a bit tired of people loosely tossing around inflammatory language like “poison”. Unless there is an explanation of how this is true, it’s just plain sensationalism.

It’s worth noting that akathisia can also occur as a symptom of Parkinson’s disease, which, like antipsychotics, affects dopamine area in the extrapyramidal area of the brain.

Yes, more attention needs to be paid to the serious consequences of antidepressant-induced akathisia, but it’s also important to understand the broader context.

Mental health blogger | MH Nurse | Living with depression | Author of 3 books, latest is Managing the Depression Puzzle | mentalhealthathome.org

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store